Montana, 2017

High Wind in Montana, December 5, 2017

December 5, 2017 · NWS BYZ · 4 events in 4 counties and zones

Tight surface pressure gradients combined with a strong jet stream resulted in strong wind gusts across portions of the Billings Forecast area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Tight surface pressure gradients combined with a strong jet stream resulted in strong wind gusts across portions of the Billings Forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 5, 3:57 AM MST, 18 minutes earlier.

Area forecast discussion, Dec 5, 3:57 AM MST, 18 minutes before
Area Forecast Discussion
National Weather Service Billings MT
357 AM MST Tue Dec 5 2017

.SHORT TERM...valid for Tdy and Wed...

Analysis indicates baroclinic zone has set up along eastern
border. Periods of snow continued over this area overnight, and we
should see additional activity through the day. Snow totals
through today will probably be on the order of 1-2 inches, but
more persistent bands may result in a little more than that. Main
impact though is expected to be strong winds developing in the
east today causing blowing/drifting, especially in rural areas.

Another concern in the east is the potential for high winds,
particularly in northern Custer County. Wind proggs for 850 MB
range from just over 50 kts on the GFS to mid 40s kts on the NAM.
This is borderline for our rule-of-thumb on high wind events. We
also have warm air advection rather than strong cold air advection
across the region which goes counter to our conceptual model for
reaching high wind criteria. So we will forego a high wind warning
for Custer County, but some locally higher gusts (45-50 kts, or
50 to near 60 mph) could make it to the ground in a well mixed
boundary layer across northern Custer late today. Future shifts
will monitor the next model cycles for clues as to whether we need
a wind highlight across Custer. The colder low level air in
Fallon and Carter Counties should pre-empt any need for a high
wind highlight, and we already have highlights mentioning strong
winds and snow with blowing and drifting snow felt as the most
significant impact.

Out west we have a very tight east to west pressure gradient
across the foothills. Gusts to 54 mph have already occurred at Big
Timber and proggs indicate further strengthening of this gradient
during the morning before it weakens in the afternoon. Therefore,
we issued a High Wind Warning for Northern Sweet Grass County
through 5 PM today. The strongest winds will likely occur between
5-11 AM.

As for the usual gap flow locations...orientation of the pressure
gradient does not favor enhanced winds at Livingston, though Nye
area could see occasional gust to around 50 mph.

Gusty W-NW winds will continue through Wednesday as another
clipper drops out of Canada and tight downslope gradients remain
in place. However, winds should not be as strong as today. We
could also see another shot of light snow to our far east on
Wednesday as another front backs in, increasing baroclinicity.

Temperatures will moderate to the 30s/lower 40s Today, then fall
back to the upper 20s/30s Wednesday. Coldest temps will stay in
our east through the period. BT

.LONG TERM...valid for Thu...Fri...Sat...Sun...Mon...

The extended continues to look quiet with a ridge over the
western US. Not many changes were needed with the latest runs of
the models. Overall the forecast looks dry through the end of the
weekend. Temperatures from Rosebud County west will generally be
above normal, while towards the Dakotas temperatures could be a
few degrees cooler. There is still some spread in the ensemble
guidance with temperatures in the east due to the possibility that
the ridge may shift enough west to let a little cold air backdoor
into eastern Montana. Winds will be breezy across the area
through the period. The gradient is not favorable for gap flow,
but there will be breezy winds mixing down in the afternoons.
Monday into Tuesday models begin to diverge with little consensus
with the potential for some precip as the ridge begins to weaken.
Reimer

&&

.AVIATION...

VFR conditions will generally prevail. Areas around KBHK could see
some MVFR conditions with snow showers. Expect winds to be up to
40 to 45 knots across much of the area. Areas around K6S0 could
see gusts as high as 50 knots through 00Z, with the highest
potential through 18Z. Reimer
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Wed     Thu     Fri     Sat     Sun     Mon
-------------------------------------------------------
BIL 039 028/039 026/048 033/054 032/051 029/047 029/047
    0/N 01/N    00/B    00/B    00/U    00/B    01/B
LVM 035 022/034 023/043 027/047 028/044 024/042 025/044
    0/N 00/N    10/N    00/N    00/N    00/N    01/B
HDN 040 029/038 021/047 028/052 026/051 024/047 025/047
    0/N 01/N    00/B    00/B    00/U    00/U    01/B
MLS 038 028/032 019/042 027/046 024/047 024/044 024/041
    3/S 12/S    01/B    00/B    00/U    00/U    01/B
4BQ 038 028/032 018/041 028/046 026/049 025/045 025/043
    3/O 02/S    11/E    00/B    00/U    00/U    01/B
BHK 032 024/027 014/037 022/040 021/043 022/041 022/038
    8/S 54/S    11/E    00/B    00/U    00/U    11/E
SHR 038 026/035 019/044 028/051 026/052 024/047 023/047
    1/N 01/N    01/E    00/B    00/U    00/U    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until 6 PM MST this evening
      FOR ZONES 33-37.
     High Wind Warning in effect until 5 PM MST this afternoon FOR
      ZONE 41.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 5, 4:12 AM MST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
412 AM MST Tue Dec 5 2017

MTZ028>042-056>058-063>068-WYZ098-099-061115-
Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer-
Fallon-Northern Stillwater-Yellowstone-Powder River-Carter-
Southern Big Horn-Eastern Carbon-Northern Park-
Northern Sweet Grass-Golden Valley-Red Lodge Foothills-
Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley-
Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains-
Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills-
412 AM MST Tue Dec 5 2017

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana...southeast Montana and north
central Wyoming.

* WHAT...Strong west to northwest winds.

* WHERE...Across the region.

* WHEN...today. Strongest this afternoon.

* ADDITIONAL DETAILS...Expect gusts of 45 to 55 mph over portions
  of the east today, and difficult crosswinds along Highway 191
  from Big Timber to Judith Gap. Gusts of 35 to 50 mph will be
  common elsewhere at the lower elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of high profile vehicles should slow down or take alternate
routes today to avoid blow overs and difficult travel conditions.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
December 5, 4:15 AM MST to 8:00 AM MST
Where
Southern Wheatland forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS

Winds gusted around 60 mph across the area.

High Wind, Northern Sweet Grass

When
December 5, 4:20 AM MST to 8:00 AM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

Winds gusted to 58 mph in Big Timber.

High Wind, Northern Rosebud

When
December 5, 10:45 AM MST
Where
Northern Rosebud forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
46.230, -106.731 (the zone’s center; the record gives no point)

Winds gusted to 58 mph across the area.

High Wind, Custer

When
December 5, 12:32 PM MST
Where
Custer forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
46.253, -105.572 (the zone’s center; the record gives no point)

Winds gusted to 60 mph at the Miles City Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728856, 728857, 728862, 728860.